"It's not clear why joint symptoms occur with aromatase inhibitors use, but we wondered if it could be related to inflammation or an autoimmune disease," rheumatologist and lead author Victoria K Shanmugam of Georgetown University Medical Center said in a statement. "Our research ruled out both."
Shanmugam said for many post-menopausal women with breast cancer promoted by the hormone estrogen, aromatase inhibitors can dramatically reduce the risk of their cancer coming back.
Doctors say the drug must be taken for five years to gain the full benefit, but the development of joint complaints in up to 35 percent of women forces many of them to stop early out of concern that the pain signals a more serious condition.
Forty-eight postmenopausal women with stage I, II or III breast cancer treated at Georgetown Lombardi Comprehensive Cancer Center were involved in the study -- 25 women were taking aromatase inhibitors; 23 women were not. All had hand pain and no known autoimmune disease.
Subjects were evaluated after abstaining from non-steroidal anti-inflammatory drugs for 48 hours because signs of inflammation from arthritis would reappear in that time frame, the researchers said.
An autoimmune disease was discovered in four of the 48 women -- two in each group -- that had previously been undiagnosed.
"Since the syndrome doesn't appear to be related to inflammatory arthritis or autoimmune disease, women should be encouraged to stay on their medication so they can gain the full benefit from it," Shanmugam said in a statement.
The findings were published in the journal Breast Cancer Research and Treatment.
Duggar sisters unveil Christian dating rules in new book
Ohio bar shooting arrested, charged with murder